Vol. 15, No. 2, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15
Issue 5, 1077–1342
Issue 4, 821–1076
Issue 3, 569–820
Issue 2, 309–567
Issue 1, 1–308

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
Patching and multiplicity $2^k$ for Shimura curves

Jeffrey Manning

Vol. 15 (2021), No. 2, 387–434
Abstract

We use the Taylor–Wiles–Kisin patching method to investigate the multiplicities with which Galois representations occur in the mod cohomology of Shimura curves over totally real number fields. Our method relies on explicit computations of local deformation rings done by Shotton, which we use to compute the Weil class group of various deformation rings. Exploiting the natural self-duality of the cohomology groups, we use these class group computations to precisely determine the structure of a patched module in many new cases in which the patched module is not free (and so multiplicity one fails).

Our main result is a “multiplicity 2k” theorem in the minimal level case (which we prove under some mild technical hypotheses), where k is a number that depends only on local Galois theoretic information at the primes dividing the discriminant of the Shimura curve. Our result generalizes Ribet’s classical multiplicity 2 result and the results of Cheng, and provides progress towards the Buzzard–Diamond–Jarvis local-global compatibility conjecture. We also prove a statement about the endomorphism rings of certain modules over the Hecke algebra, which may have applications to the integral Eichler basis problem.

Keywords
Shimura curves, Taylor–Wiles–Kisin patching, Galois deformation theory, multiplicity
Mathematical Subject Classification 2010
Primary: 11F80
Secondary: 11G18
Milestones
Received: 11 August 2019
Revised: 20 June 2020
Accepted: 21 August 2020
Published: 7 April 2021
Authors
Jeffrey Manning
Department of Mathematics
UCLA
Los Angeles, CA
United States